Alert archive / Georgia / Tornado Warnings in 2009
Tornado Warning 18, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Apr 13, 2009, 3:04 PM EDT for Appling County, Wayne County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2009, 3:04 PM EDT (19:04 UTC)
- Expired
- Apr 13, 2009, 3:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
Counties Appling County, GA, Wayne County, GA
The radar
The Charleston,SC radar (KCLX), 135 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 3:18 PM EDT | HAIL 1 | 7 Nw Odum, GA | PENNY TO QUARTER SIZE HAIL OCCURRED IN NORTHWEST WAYNE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 12:32 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KJAX 131904
TORJAX
GAC001-305-131945-
/O.NEW.KJAX.TO.W.0018.090413T1904Z-090413T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
304 PM EDT MON APR 13 2009
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN WAYNE COUNTY IN SOUTHEAST GEORGIA
EASTERN APPLING COUNTY IN SOUTHEAST GEORGIA
* UNTIL 345 PM EDT
* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SURRENCY...
MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SURRENCY.
SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3181 8201 3179 8199 3178 8195 3176 8193
3176 8191 3173 8190 3169 8186 3164 8230
3182 8225 3184 8205
TIME...MOT...LOC 1904Z 244DEG 25KT 3169 8225
$$
WOLF1 follow-up statement
000
WWUS52 KJAX 131936
SVSJAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT MON APR 13 2009
GAC001-305-131945-
/O.EXP.KJAX.TO.W.0018.000000T0000Z-090413T1945Z/
WAYNE GA-APPLING GA-
336 PM EDT MON APR 13 2009
...THE TORNADO WARNING FOR EASTERN APPLING AND NORTHWESTERN WAYNE
COUNTIES WILL EXPIRE AT 345 PM EDT...
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3181 8201 3179 8199 3178 8195 3176 8193
3176 8191 3173 8190 3169 8186 3164 8230
3182 8225 3184 8205
TIME...MOT...LOC 1935Z 244DEG 25KT 3174 8200
$$
ZAPPEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 2:37 PM EDT, 27 minutes earlier.
Area forecast discussion, Apr 13, 2:37 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT MON APR 13 2009
...TORNADO WATCH IN EFFECT FOR MOST OF AREA THRU 7 PM...
.SHORT TERM...ALL BUT THE SRN FOUR COUNTIES ARE UNDER A TOR
WATCH. WARM FRONT IS LIFTING NE ACRS SRN GA WITH A BAND OF STRONG
STORMS NEAR THE BOUNDARY EXTENDING TO A SHORTWAVE IN THE GULF OF
MEXICO. RADAR HAS INDICATED SEVERAL TORNADOES WITHIN THE SHORT
BOWING LINE SEGMENTS. STRONG LLVL SHEAR IS EVIDENT WITH NAM BUFR
SOUNDINGS SHOWING 0-3KM STORM REL HELICITY OVER 400 THIS AFTN IN
SE GA. WINDS ARE BEGINNING TO VEER TO SLY OVER INTERIOR NE FL
WHILE REMAINING SELY NEAR THE COAST. TSTMS ARE EXPECTED TO DEVELOP
OVER THE PENINSULA LATER THIS AFTN AS A RESULT OF THIS CONVERGENT
FLOW.
THE SHORTWAVE WILL CONT TO PUSH EAST TONIGHT AND OFFSHORE TUE.
BANDS CONTAINING BOWING ECHOES WILL CONTINUE THRU THE NIGHT. A
40-50 KNOT LLVL JET OVER THE REGION AND VEERING WIND PROFILES WILL
CONTINU THE THREAT FOR TORNADOES AND DAMAGING WINDS. TOR WATCHES
WILL LIKELY CONT OVER MUCH OF THE AREA THRU EARLY TUE. LATEST
THINKING IS FOR 2-3 INCHES OF RAIN ACRS SUWANNEE BASIN AND 1-2
INCHES ELSEWHERE. ALTHO THIS WOULD AGGREVATE THE FLOODING...IT
SHOULD NOT PRODUCE ANY SIGNIFICANT CHANGE.
THE COLD FRONT WILL PUSH SE OF AREA LATE TUE AND HIGH PRESSURE
WILL BUILD N OF AREA WEDNESDAY. NWLY FLOW WILL BRING COOLER AND
DRIER CONDS. TEMPS ON WED WILL BE AROUND 5 DEG BELOW CLIMO.
.LONG TERM...UPPER RIDGE WILL AMPLIFY OVER THE REGION NEAR THE END
OF THE WEEK. SURFACE HIGH PRESSURE WILL BUILD NORTH OF THE LOCAL
AREA THU-FRI WITH DRY CONDITIONS AND TEMPS SLIGHTLY BELOW CLIMO.
SAT THE SURFACE HIGH WILL SHIFT FARTHER SOUTH OVER SC/GA AND THEN
PUSHES OFFSHORE SUN AS THE NEXT FRONTAL SYSTEM DEVELOPS OVER THE
LOWER MS RIVER VALLEY. ONSHORE FLOW AND DEEPER MOISTURE RETURN TO
THE AREA LATE SAT WHICH WILL MODERATE TEMPS FURTHER TOWARD OR
SLIGHTLY ABOVE CLIMO VALUES. THE NEXT COLD FRONT BRINGS A CHANCE
OF SHOWERS AND STORMS TO THE AREA MONDAY.
&&
.AVIATION...WIDESPREAD STRATO-CU DECK ACRS THE AREA AND AT THE
TERMINALS. CIGS ARE JUST ABV 3 KFT. CLOUDS SEEM TO HAVE SCATTERED
OUT A LITTLE SOONER THAN EXPECTED. WILL WAIT UNTIL HOURLY OBS TO
DETERMINE IF CIGS WILL HOLD VFR BEFORE AMENDING. ENVIRONMENT WILL
BE FAVORABLE FOR SEVERE T-STORM DEVELOPMENT THRU THE NIGHT.
&&
.MARINE...SCA IS IN EFFECT FOR ALL LEGS THRU THIS EVNG AND
CONTINUES OFFSHORE THRU TUE EVNG. STRONG SLY WINDS WILL CONTINUE
TONIGHT AND SHIFT SW AHEAD OF THE FRONT ON TUE. OFFSHORE WINDS
ARE EXPECTED BEHIND THE FRONT TUESDAY NIGHT AND WILL DECREASE AS
HIGH PRESSURE BUILDS OVER THE REGION. NORTHEAST SURGE OF WINDS IS
EXPECTED ON THE BACK SIDE OF THE HIGH PRESSURE BY FRIDAY WITH
SMALL CRAFT ADVISORY CONDITIONS ONCE AGAIN.
&&
.FIRE WEATHER...
DRIER AIR WILL FILTER INTO THE REGION FOR ONE DAY ON WEDNESDAY. RH
VALUES WILL DROP TO NEAR 30 PCT INLAND AND AROUND 35 PCT OVER
COASTAL COUNTIES. RHS RECOVER BY THURS WITH STRONG ONSHORE FLOW.
HOWEVER BY FRI THE HIGH DRIFTS INTO GA/SC WITH DRIER AIR LIKELY
MIXING DOWN.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 61 77 47 74 / 80 50 0 0
SSI 64 78 54 73 / 70 60 10 0
JAX 64 80 52 75 / 60 70 10 10
SGJ 66 80 57 74 / 50 60 10 10
GNV 65 80 52 77 / 60 70 10 10
OCF 66 79 55 77 / 50 70 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DUVAL-FLAGLER-
NASSAU-ST JOHNS.
GA...LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR COASTAL
CAMDEN-COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
FL OUT 20 NM.
&&
MKT/PW/RKHazardous weather outlook, Apr 13, 12:49 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1249 PM EDT MON APR 13 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141045- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 1249 PM EDT MON APR 13 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND MOST OF NORTHEAST FLORIDA THROUGH 7 PM... ...FLOOD WARNINGS REMAIN IN EFFECT FOR VARIOUS RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... ...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE LATE MONDAY AFTERNOON THROUGH TUESDAY MORNING... ...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON AND BECOME NUMEROUS TONIGHT INTO TUESDAY MORNING. SOME STORMS MAY BE SEVERE AND COULD POSSIBLY PRODUCE HAIL AND ISOLATED TORNADOES LATE THIS AFTERNOON INTO EARLY TUESDAY. PERIODS OF HEAVY RAINFALL MAY ACCOMPANY THIS SYSTEM WHICH COULD AGGRAVATE THE FLOODING SITUATION ACROSS SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTH FLORIDA. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE EXACT INTENSITY AND LOCATION OF THE HEAVIEST RAINFALL REMAINS UNCERTAIN AND RESIDENTS ACROSS THE AREA ARE URGED TO MONITOR THE LATEST FORECASTS AND RIVER FLOOD PRODUCTS. SIGNIFICANT RISES WILL CONTINUE ON THE SANTA FE RIVER AT BOTH THREE RIVERS ESTATES AND HILDRETH. PLEASE REFER TO THE LATEST RIVER FLOOD PRODUCTS FOR COMPLETE DETAILS. DUE TO INCREASING SOUTHEAST WINDS AND LINGERING SWELLS...THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. REFER TO THE SURF ZONE FORECAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN INCREASING ONSHORE FLOW AND NORTHEAST SWELLS WILL LIKELY ELEVATE THE RISK OF RIP CURRENTS FROM THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP/MKT
In the hours before
Special weather statement, Apr 13, 12:39 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1239 PM EDT MON APR 13 2009
GAZ132-133-131730-
COFFEE-JEFF DAVIS-
1239 PM EDT MON APR 13 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND WESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 130 PM
EDT...
AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSE THUNDERSTORM WITH A HISTORY OF DAMAGE THAT...IF IT HOLDS
TOGETHER...WILL TRACK ACROSS JEFF DAVIS AND FAR NORTHERN COFFEE
COUNTIES AFTER 1 PM. IF THIS STORM MAINTAINS INTENSITY...A WARNING
WILL BE ISSUED. PEOPLE IN NORTHERN COFFEE COUNTY AND JEFF DAVIS
COUNTY NEED TO BE ON THE ALERT FOR THE APPROACH OF THREATENING
WEATHER CONDITIONS...AND BE PREPARED TO MOVE TO SHELTER IF A WARNING
IS ISSUED.
A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3167 8261 3164 8302 3167 8300 3178 8299
3179 8295 3179 8287 3181 8284 3181 8282
3185 8279 3186 8277 3188 8274 3194 8261
3195 8256
TIME...MOT...LOC 1637Z 260DEG 31KT 3168 8329
WOLFLocal storm report, Apr 13, 2:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT MON APR 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BAXLEY 31.76N 82.35W
04/13/2009 E0.75 INCH APPLING GA TRAINED SPOTTER
&&
SHULERThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 4:35 AM EDT | Lake Wind Advisory | JAX | Camden, Glynn | 14 hr |
| Apr 13, 12:39 PM EDT | Special Weather Statement | JAX | Jeff Davis | 51 min |
| Apr 13, 12:51 PM EDT | Tornado Warning | JAX | Coffee, Jeff Davis | 39 min |
| Apr 13, 1:23 PM EDT | Tornado Warning | JAX | Jeff Davis | 37 min |
| Apr 13, 1:37 PM EDT | Tornado Warning | JAX | Coffee | 38 min |
| Apr 13, 1:51 PM EDT | Severe Thunderstorm Warning | JAX | Appling | 39 min |
| Apr 13, 2:03 PM EDT | Tornado Warning | JAX | Coffee, Jeff Davis | 42 min |
| Apr 13, 2:19 PM EDT | Tornado Warning | JAX | Appling, Jeff Davis | 41 min |
| Apr 13, 2:25 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 39 min |
| Apr 13, 2:41 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 24 min |
| Apr 13, 2:47 PM EDT | Tornado Warning | JAX | Appling | 20 min |
| Apr 13, 3:03 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Atkinson, Bacon, Brantley, Coffee, Pierce and 2 more | 43 min |
| Apr 13, 3:12 PM EDT | Special Weather Statement | JAX | Clinch, Echols | 48 min |
| Apr 13, 3:23 PM EDT | Tornado Warning | JAX | Appling, Bacon, Pierce, Ware | 22 min |
| Apr 13, 3:39 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols, Ware | 41 min |
| Apr 13, 3:44 PM EDT | Tornado Warning | JAX | Appling, Pierce, Wayne | 46 min |
| Apr 13, 3:48 PM EDT | Special Weather Statement | JAX | Brantley | 42 min |
| Apr 13, 4:19 PM EDT | Severe Thunderstorm Warning | JAX | Brantley, Charlton, Clinch, Pierce, Ware | 35 min |
| Apr 13, 4:25 PM EDT | Tornado Warning | JAX | Brantley, Charlton, Clinch, Ware | 44 min |
| Apr 13, 4:45 PM EDT | Special Weather Statement | JAX | Glynn | 30 min |
| Apr 13, 5:07 PM EDT | Tornado Warning | JAX | Brantley, Camden, Charlton, Glynn | 53 min |
| Apr 13, 5:32 PM EDT | Severe Thunderstorm Warning | JAX | Camden, Charlton, Ware | 43 min |
| Apr 13, 5:49 PM EDT | Areal Flood Advisory | JAX | Camden, Charlton, Glynn | 116 min |
| Apr 13, 5:58 PM EDT | Tornado Warning | JAX | Camden | 50 min |
| Apr 13, 6:18 PM EDT | Special Weather Statement | JAX | Echols | 57 min |
Nearby
Tornado Warnings in Georgia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.